Minnesota, 2025

Hail and Damaging Winds in Minnesota, April 17, 2025

April 17, 2025 · NWS MPX · 7 events in 6 counties and zones

A warm front ahead of a surface low produced a line of thunderstorms across central and southern Minnesota on April 17th. One thunderstorm had developed along the northern periphery of this warm front which converged on remnant outflow from preceding storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm front ahead of a surface low produced a line of thunderstorms across central and southern Minnesota on April 17th. One thunderstorm had developed along the northern periphery of this warm front which converged on remnant outflow from preceding storms. This convergence led to rapid ascent for this storm to briefly produce hail half-dollar size hail before weakening.

As the afternoon progressed, the cold front associated with this surface low continued to make its way eastward into south-central Minnesota. As this occurred thunderstorms began to develop southwestward along the frontal boundary and produced marginally severe wind gusts. A barn suffered minor roof damage 4 miles south of the city of Easton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 17, 5:57 AM CST, 5 hours 10 minutes earlier. Its key messages:

  • Today, strong to severe thunderstorms possible this afternoon through this evening. Large hail is the primary threat. Localized heavy rain, damaging wind, or an isolated tornado can't be ruled out.
  • Additional rain chances Sunday into early Monday, and again Tuesday of next week, but no significant weather impacts are expected.
Area forecast discussion, Apr 17, 5:57 AM CST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
657 AM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Today, strong to severe thunderstorms possible this afternoon
  through this evening. Large hail is the primary threat.
  Localized heavy rain, damaging wind, or an isolated tornado
  can't be ruled out.

- Additional rain chances Sunday into early Monday, and again
  Tuesday of next week, but no significant weather impacts are
  expected.

&&

.DISCUSSION...
Issued at 244 PM CDT Wed Apr 16 2025

TODAY...Thunderstorms are expected to develop this afternoon and
last into the evening. A few storms could be strong to severe,
especially in southern Minnesota. The main threat is large hail,
but heavy rain, damaging winds, and an isolated tornado can't be
ruled out.

It was a dry and breezy morning, with dewpoints in the upper
20s to lower 30s,and winds out of the southeast at around 10 to
15 mph. That will change later today as a strong low level jet
will develop and advect moisture northward across the region.
Meanwhile southwest flow aloft has already brought an elevated
mixed layer across the region, with 500-700mb lapse rates around
7.5 to 8.5 C/km already in place across as shown via the SPC
Mesoanalysis page. The addition of low level moisture, together
with afternoon heating will lead to around 1000 to 2000 J/kg of
MLCAPE within in inverted surface pressure trough extending up
from Iowa into central Minnesota.

Storms are expected to develop this afternoon, and move
eastward this evening. Hodographs still show an elongated wind
profile, but there is veering in the lowest 3 km, and one could
argue that forecast soundings are more supportive of surface-
based storms than they were yesterday. For that reason, large
hail is still the primary threat, but damaging and an isolated
tornado can't be ruled out.

In addition to the severe threat, PWAT values will approach 1.1
to 1.3 inches, which is near record territory for mid-April.
Although the storms will be moving east, any storms that train
over the same area could dump 2 to 3 inches or more of rain over
an isolated area, which is supported by some of the individual
HiRes solutions. Since we have been fairly dry, the risk for
excessive runoff is low, so the flood risk would primarily be
for urban areas.

FRIDAY THROUGH WEDNESDAY...Lingering rain showers will last into
Friday before the system departs. Cooler and drier air will
follow into Saturday, with highs only in the low to mid 50s. On
Sunday, a shortwave trough over the Texas panhandle is forecast
to move up toward the Great Lakes. Widespread rain is expected
with this system. A westerly track would bring this rain across
Minnesota and Wisconsin, while an easterly track would only
bring rain to Wisconsin. Ensemble guidance off the ENS is
farther west, and the GEFS is farther east. The blended guidance
with highest rainfall chances east of I-35, and lesser amounts
to the west, seem appropriate. Forecast confidence in this
system should increase over the next couple of days.

Lastly, there is another shortwave expected to move through
Tuesday into Tuesday night. This will bring additional rain
chances, but it will be moving through quickly. There is a small
chance that we could build enough instability for storms, but at
this point it looks like rather low impact weather for next
week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 655 AM CDT Thu Apr 17 2025

VFR early becoming MVFR/IFR this afternoon and evening.
VFR ceilings are expected to become SCT/BKN later this morning as a
cold front approaches from the SW. All sites can expect showers and
storms this afternoon and evening with an initial line of storms
developing across MN sites after 18-19z. There is a potential
for early shower development as early as 16z, however strongest
confidence remains during the afternoon hours. NW'ly sites can
expect SE winds to back to the E briefly before veering to the
NW this evening after the cold front passes. Lingering low level
cigs will keep categories limited to IFR/MVFR for the remainder
of the period.

KMSP...SE winds will continue to veer southerly through this morning
with gusts between 18-23kts. A cold front will approach KMSP from
the SW today which will begin to decrease ceilings after 16z. Hi-Res
guidance has hinted at a potential for a few showers to develop near
KMSP site however confidence in SHRA/TSRA coverage remains highest
between 21z and 01z this afternoon. Winds will quickly shift to the
NW after the cold front passes with cigs expected to remain high IFR
low MVFR for the remainder of the period with gusts near 20kts.

/OUTLOOK FOR KMSP/
FRI...MVFR/-SHRA early, then VFR. Wind NW 10-15G20kts.
SAT...VFR. Wind NW 10-15 kts.
SUN...Chc MVFR/-SHRA. Wind E 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JRB
AVIATION...Dunleavy
Hazardous weather outlook, Apr 17, 2:59 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Thu Apr 17 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
359 AM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms expected later today, with a few severe
storms possible, mainly across southern Minnesota. Large hail
will be the primary severe hazard, but heavy rain, damaging wind,
and a brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon through
this evening.

jrb

In the hours before

Special weather statement, Apr 17, 10:49 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1149 AM CDT Thu Apr 17 2025

MNZ078-WIZ024>026-171715-
Goodhue MN-Pierce WI-Dunn WI-Pepin WI-
1149 AM CDT Thu Apr 17 2025

...Strong thunderstorms will impact portions of east central Goodhue,
Pepin, Pierce and southwestern Dunn Counties through 1215 PM CDT
...

At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ellsworth to Frontenac. Movement was east
at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Ellsworth and Plum City around 1155 AM CDT.
  Eau Galle, Elmwood, and Durand around 1205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4459 9202 4441 9209 4444 9221 4445 9224
      4446 9240 4478 9278 4483 9257 4486 9230
      4486 9214 4488 9214 4489 9205 4460 9165
TIME...MOT...LOC 1648Z 248DEG 53KT 4469 9256 4451 9232

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Moore
Special weather statement, Apr 17, 10:57 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1157 AM CDT Thu Apr 17 2025

MNZ061>063-WIZ023-171730-
Anoka MN-Washington MN-Ramsey MN-St. Croix WI-
1157 AM CDT Thu Apr 17 2025

...Strong thunderstorms will impact portions of southeastern Anoka,
Washington, northern Ramsey and St. Croix Counties through 1230 PM
CDT
...

At 1156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arden Hills to near Woodbury. Movement was east
at 45 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Afton, Arden Hills, Hugo, Shoreview, and Woodbury around 1200 PM
  CDT.
  North Hudson, Bayport, and Stillwater around 1205 PM CDT.
  Somerset and Roberts around 1215 PM CDT.

Other locations in the path of these storms include Hammond, Baldwin
and New Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4486 9277 4485 9277 4485 9281 4510 9328
      4512 9329 4529 9290 4523 9276 4521 9275
      4521 9271 4499 9219 4486 9213
TIME...MOT...LOC 1656Z 248DEG 39KT 4506 9316 4490 9287

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Moore
Local storm report, Apr 17, 11:01 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1201 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     Hail             1 W Little Canada       45.03N 93.11W
04/17/2025  M0.50 Inch       Ramsey             MN   Public

            Report from mPING: Half-inch (0.50 in.).

&&

JJM
Local storm report, Apr 17, 11:02 AM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1202 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     Hail             Red Wing                44.56N 92.54W
04/17/2025  U0.25 Inch       Goodhue            MN   Trained Spotter

            Hail lasted about a minute.

&&

JJM
Local storm report, Apr 17, 11:04 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1204 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     Hail             2 E Pine Springs        45.05N 92.91W
04/17/2025  E0.50 Inch       Washington         MN   Public

            Report from mPING: Half-inch (0.50 in.).

&&

JJM
Local storm report, Apr 17, 11:05 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1205 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Hail             2 NE Vadnais Heights    45.08N 93.05W
04/17/2025  E0.50 Inch       Ramsey             MN   Public

            Report from mPING: Half-inch (0.50 in.).

&&

JJM

The radar

The Minneapolis radar (KMPX), 61 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
April 17, 11:07 AM CST to 11:10 AM CST
Where
Washington County, 1.46 mi W of Stillwater
Measured
0.75 in hail
Reported by
Public
Coordinates
45.070, -92.860

Hail, Mille Lacs

When
April 17, 11:24 AM CST to 11:30 AM CST
Where
Mille Lacs County, 3.94 mi WNW of Onamia
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.110, -93.740

A few quarter size hailstones mixed in with mainly pea size hail.

Hail, Stearns

When
April 17, 2:13 PM CST to 2:15 PM CST
Where
Stearns County, 4.85 mi SSE of St Augusta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.414, -94.118

Hail, Stearns

When
April 17, 2:15 PM CST
Where
Stearns County, 4.57 mi SE of St Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.430, -94.088

Photo measurement provided via social media.

Hail, Wright

When
April 17, 2:15 PM CST to 2:17 PM CST
Where
Wright County, 5.16 mi WSW of Clearwater
Measured
0.88 in hail
Reported by
Public
Coordinates
45.392, -94.148

Photo provided via social media.

Thunderstorm Wind, Faribault

When
April 17, 4:30 PM CST to 4:44 PM CST
Where
Faribault County, 4.26 mi NNW of Brush Creek
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.710, -93.890

Thunderstorm winds forced power poles to lean and pull towards the ground. A farm outbuilding sustained some roof damage.

Thunderstorm Wind, Rice

When
April 17, 4:48 PM CST to 4:56 PM CST
Where
Rice County, 1.21 mi NW of Faribault
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.310, -93.290

Large tree branch snapped on the southern side of the Faribault Golf Course.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242889, 1254510, 1245329, 1245327, 1245328, 1254536, 1254546.